Only 5 to 10% of reactions to medications are true drug allergies
Medications cause many different reactions, but only 5 to 10% of those reactions can be classified as true drug allergies. A true allergic reaction to medication occurs for the same reason other allergic reactions do: your immune system identifies the medication as something harmful and begins to make IgE antibodies, which cause allergy symptoms. Non-allergic medication reactions, which are more common, vary from medication to medication.
Symptoms of true drug allergies
When the body produces IgE antibodies, it then produces histamines that produce symptoms minutes or hours after you take the medication. Symptoms can also occur two weeks or more afterwards, and include hives, itching, breathing problems, wheezing, and swelling of the mouth and throat.
Drug allergies can also occur when patients are given dye in their IV or receive a CT scan. Some patients experience itching, flushing or a drop in blood pressure.
Anaphylaxis, the most severe allergic reaction of all, may occur due to drug allergies, but it is rare. This usually occurs during the first hour after you have ingested or been injected. If you develop life-threatening symptoms, seek immediate emergency medical care. Call 911 if you experience difficulty breathing, very low blood pressure, loss of consciousness or shock.
Symptoms of non-allergic reactions
Non-allergic reactions are often mistaken for drug allergies. These reactions vary with different medications, but some reactions are more common than others, including drowsiness, nausea, vomiting, diarrhea or headaches.
One of the most commonly cited drug allergies is an allergy to penicillin, which is reported to affect up to 10% of the population.** Penicillin is the only medication that our Austin allergists can diagnose with allergy testing.
This testing will tell us if a patient is allergic to penicillin so he or she can avoid it and report it on health forms. In some cases, penicillin is the most suitable medication to treat a condition, and in that case, our Austin allergists may be able to help with drug desensitization.
Penicillin allergies cause the same symptoms as other drug allergies: hives; swelling in the throat, mouth or face; wheezing; coughing or other breathing problems; and, in severe cases, anaphylaxis.
Our Austin allergists can help you develop a plan to cope with drug allergies
Our Austin allergists diagnose most drug allergies by thoroughly questioning the patient about symptoms and when they occurred, and conducting a physical examination. In some cases, they may suggest an oral drug challenge, which should only be conducted in the controlled environment of our offices under an allergist’s supervision.
If you suspect you or your family member suffers from drug allergies, contact us today for an appointment.